Hail, McClain
- When
- May 15, 1:17 PM CST
- Where
- McClain County, 0.69 mi N of Blanchard
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.150, -97.660
An outflow boundary and a dryline both led to numerous thunderstorms developing during the afternoon and evening of the 15th, with hail, wind, and a brief tornado reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An outflow boundary and a dryline both led to numerous thunderstorms developing during the afternoon and evening of the 15th, with hail, wind, and a brief tornado reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 12:15 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
115 PM CDT Fri May 15 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 218 AM CDT Fri May 15 2020
A cold front over Kansas will push south into northern Oklahoma
this morning before stalling out as a surface low moves toward
southwest or west central Oklahoma in response as an upper trough
moves toward the southern High Plains. Thunderstorms along the
front in Kansas are expected to continue to develop and move
toward northern and northeastern Oklahoma with a decent signal in
many of the models showing a southward propagating complex across
eastern and perhaps central Oklahoma this morning. If this occurs,
this will likely leave an outflow boundary across the area for
this afternoon and stabilize the airmass across northern Oklahoma.
But there are still a lot of questions as of this morning about
what these morning storms will do, and where this convective
boundary will be for this afternoon.
And there are also differences of opinion in the models about the
afternoon and evening convection. Many of the CAMs develop storms
around 21Z-23Z in the southwest and push them east. The ARW, NMM
and 3km NAM all pretty much confine the convection to the southern
half of Oklahoma and north Texas. The 00Z NAM is very aggressive
with developing a band of storms along where it progs the surface
boundary to be, along an area from Elk City to Ponca City, but it
also seems to have some significant convective feedback issues
with strong mid-level vorticity developing in association with the
initial convection that it develops. So have leaned more toward
the GFS/ECMWF with the storms developing a little farther south,
and persisting longer into the evening than the current selection
of CAMs would suggest. But the geography of the highest POPs (and
severe weather potential) will be very dependent on where the
front and any convective outflow boundaries end up.
As far as severe weather potential this afternoon and evening,
instability will become very high this afternoon with 3500-5000
J/kg, so big hail is definitely a possibility again. Shear from
the surface to 6 km is not very high (20-35 knots) and 1 km shear
is predicted to be relatively weak in general (5-20 knots).
However, backed flow in the vicinity of any remnant outflow
boundary could locally enhance the shear profile.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 255 AM CDT Fri May 15 2020
Upper short wave trough expected to move in from the southwest with
the upper low cutting off over northern Texas with a nearly
vertically stacked surface low. The surface low will continue to
advect strong low level moisture across east Texas and much of the
eastern half of Oklahoma, maintaining close to 70 degree dew points
east of I-35. Expecting vertical ascent and moisture from this
system to be sufficient for showers and thunderstorms. Latest NAM
guidance showing a somewhat marginal unstable and low sheared
environment across much of our forecast area for severe weather,
although cannot rule out sufficient instability for up to a few
strong thunderstorms into the afternoon mainly east of I-35. By
Sunday, expecting the upper low to open up as the upper trough moves
the system out into the Arkansas Valley. Will keep POPS in for
southeast Oklahoma until sunrise Sunday. A weak cold front will be
moving through on Sunday. Not much of any daytime cooling with this
front, although behind this boundary with clear night skies and
light winds may result in a little bit of radiational cooling for
Sunday night.
Upper ridging will be building in for next week as southwest
Oklahoma and western north Texas will be warming, along with a
gradual warming into central Oklahoma with seasonably average
temperatures (lower 80s) there by mid-week. Although our forecast is
dry for now through next week, both GFS and ECMWF differ for
Thursday, with GFS cranking out some QPF, suggesting a strong gulf
moisture return and some forcing coming in off the Central High
Plains. For now will monitor these model differences for late next
week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Fri May 15 2020
A complicated forecast and confidence is rather low at this time.
Scattered to numerous thunderstorms are/have developed along an
outflow boundary. These storms may impact airport operations in
and around OUN/OKC with very gusty winds and some hail through at
least 21-22Z. Heavy rainfall rates will also be capable of
reducing visibility to below 1 mile.
Additional storms are expected to form later this afternoon across
western north Texas and southwest Oklahoma. Higher instability
across this region will result in a greater chance of SPS/LAW
being impacted by severe local storms. Very large hail/damaging
winds and high rainfall rates will be a concern. Storms may not
form here until 21-22Z and will last into the early to mid
evening.
Storms are less likely across northern Oklahoma but east to
southeast flow may eventually bring a better chance of MVFR to VFR
ceilings developing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 77 62 78 / 60 60 20 0
Hobart OK 62 80 60 81 / 50 40 20 0
Wichita Falls TX 64 81 64 84 / 60 40 20 0
Gage OK 59 81 56 80 / 30 40 10 0
Ponca City OK 63 79 59 77 / 50 60 30 0
Durant OK 65 77 64 80 / 70 60 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ025>032-037>048-
050>052.
TX...Flood Watch through Saturday morning for TXZ085-086-088>090.
&&
SHORT TERM...26
LONG TERM....68
AVIATION...06Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 212 PM CDT Fri May 15 2020 OKZ004>048-050>052-TXZ083>090-161915- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 212 PM CDT Fri May 15 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of severe storms through this evening, mainly near and south of I-40. Large hail up to the size of baseballs and damaging winds up to 80 mph are the main concerns. The potential for a tornado is very low. .Heavy Rain... There is a potential for heavy rain that could lead to flooding through tonight, mainly across portions of central and southern Oklahoma, and western north Texas. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations through the evening hours.. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... The chance for thunderstorms will continue on Saturday, with a lower risk for strong to severe thunderstorms. The strongest storms are expected to be near and east of I-35. Low thunderstorm chances will continue across southeast Oklahoma on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1216 PM CDT Fri May 15 2020
OKZ032-151745-
Hughes OK-
1216 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Hughes County Until
1245 PM CDT...
AT 1213 PM CDT, a strong thunderstorm was located 6 miles northeast
of Lamar, moving east at 35 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3508 9606 3507 9612 3524 9617 3529 9598
3515 9598
TIME...MOT...LOC 1713Z 257DEG 32KT 3517 9606
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1232 PM CDT Fri May 15 2020 OKZ029-030-151800- Pottawatomie OK-Cleveland OK- 1232 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie and southeastern Cleveland Counties Until 100 PM CDT... AT 1231 PM CDT, a strong thunderstorm was located 4 miles south of Etowah, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3497 9727 3515 9728 3525 9687 3498 9683 TIME...MOT...LOC 1731Z 259DEG 18KT 3507 9719 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
127 PM CDT Fri May 15 2020
OKZ029-151900-
Cleveland OK-
127 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cleveland County
Until 200 PM CDT...
AT 125 PM CDT, a strong thunderstorm was located over southern
Norman, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3508 9737 3512 9741 3513 9740 3514 9741
3516 9744 3521 9748 3534 9715 3523 9714
3515 9714
TIME...MOT...LOC 1825Z 257DEG 17KT 3517 9737
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
215 PM CDT Fri May 15 2020
OKZ028-151945-
McClain OK-
215 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR McClain County Until 245 PM
CDT...
AT 209 PM CDT, a strong thunderstorm was located near Criner, moving
northeast at 10 MPH. Another strong storm was located near Blanchard.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3491 9728 3486 9767 3519 9767 3522 9753
3519 9749 3499 9734 3497 9734 3496 9733
3495 9731
TIME...MOT...LOC 1909Z 229DEG 8KT 3499 9755
30The Norman radar (KTLX), 40 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
27 hail, 8 flash flood, 7 thunderstorm wind, 5 flood, 1 tornado. Local standard time, as filed.
Location estimated from radar.
Location estimate from radar.
Street flooding estimated to be about a foot deep and getting close to businesses. People have started sandbagging.
Two miles east of I-35 on Highway 29. Several spots of water running onto the highway from flooded ditches.
Trees down in area of 11TH and Choctaw. Several power outages.
Minor flooding on Beech avenue. Water over the curb in some places.
Minor street flooding reported. 7-8 inches on some streets.
Flood waters completely covering a portion of Spencer and Cline roads northeast of Lawton. Delayed report. Time/location estimated.
Approximately 4 inches of water over the road in some places.
Mping report.
Flood waters 6 inches deep flowing over city street curbs.
High water rescue reported.
Tin roof removed off house by winds. Time estimated by radar.
Three to four inches of quickly moving water across about 1/8 mile of the roadway.
A storm chaser photographed a tornado east of Davidson. The specific location is estimated based on the spotter's location and viewing angle and radar. No damage was reported.
Mping report.
Heavy street flooding with 3 inches of rain.
Minor flooding of intersection.
Heavy street flooding reported in many city streets.
Flood waters threatening home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896971, 896972, 896974, 896975, 896976, 896977, 896979, 896980, 897005, 897006, 897009, 897010, 897011, 897012, 897013, 897014, 897023, 897024, 897028, 897029, 897032, 897033, 897041, 897043, 897044, 897046, 897047, 897051, 897052, 897053, 897055, 897056, 897057, 897058, 897060, 897061, 897062, 897063, 897065, 897066, and more.